Re: Need drug info help
Effexor XR and an anti depressant/anti anxiety medication and Aricept is to slow the progression of Alzheimer. The Effexor is to treat the deperession that you are seeing. Yes, depression can cause symptoms similar to dementia because they tend to disconnect from the world around them. Her hearing loss can also be a problem. She can not respond properly to what she doesn't hear. I am assuming her other ear is ok and her hearing in that ear has been tested and is ok? Actually your MIL sounds like my Mom.... two years ago.
Much of what we consider "age related" forgetfullness is truly the beginning of some type of cognitive disfunction which is dementia. There are many forms of demential. My Dad was originally diagnosed with Alzheimer's when in fact he has vascular dementia. My Mom told us she was "depressed" but was diagnosed with moderate/sever dementia consistent with Alzheimer. In her case, the depression was a result of her Alzheimer. To be sure, your MIL needs testing by a geriatric neurologist/psychologist or memory assessment service.
You said your MIL had been worried about her memory... let this be your first clue that something is wrong. My Mom knew in the beginning that something was wrong with her memory.... yet she denied it as well. She hid it from us for several years blaming it all on Dad. It was being his caregiver that was the problem. We wanted to believe her and overlooked the obvious. One of her first symptoms was psychotic type behaviors. She would percipitate arguments with Dad that would escalate into physical and verbal fights. She got into an argument with a neighbor she had been friends with for 50 years and actually went outside and threw trash in her yard while screaming at her. She would cry hysterially, lock herself in her room, and tell us how terrible her life was. This was not a daily occurance but frequent enough to be disturbing. Only because one of us was usually on the other end of the phone or there did she not end up where you MIL is.
Then I started paying attention. Can your MIL keep up with the family financials? Can she balance the check book? Can she count backwards by 2's.. as in 10, 8, 6, 4, 2, 0? Can she take her medication as prescribed without help? Is she becoming obcessive about some things and neglecting other things? Has she started burning pots? Does she tell you the same story over and over? Does she have trouble finding words that she wants? Does she argue with you adimately about things you know she is wrong about? I had to take off my blinders to see the truth and when I did the truth hit me square in the face. The entire time Mom kept denying anything was wrong. She only went for cognitive testing to prove me wrong!
Evidently they have found some signs of dementia.... thus the Aricept. As I said before the Effexor XR was the first anti depressant/anti anxiety med my Mom was prescribed. Neither "fixed" her problem..... because her underlying problem was Alzheimer's. Like with you, my grandmother also had Alzheimer. There is a genetic component in the disease.
I truly don't believe what you are dealing with is medication related. It is either sever depression or the dementia. You also said that neither your MIL or FIL have discussed what is going on. This is not unusual when one spouse is having major difficulties. One will cover for the other. Your FIL may not want to admit what is wrong and your MIL may not be mentally capable of understanding what is happening to her. In my case neither of my parents were mentally capable of understanding what was going on.
I would ask your FIL for a written report on your MIL. Most mental facilities provide or will provide this upon request. Or your husband could have his name put on your MIL's HIPPA forms so that he can talk to the doctor. Your MIL or FIL would have to approve this. Bottom line.... It's not the meds that are the problem but I would be moving heaven and earth to find out what the problem was and what was being done about it!
I am truly sorry you are deal with this situation. I have been in your shoes (except for the mental hospita) and know what you are feeling. I found information was comforting.... so go find out what is going on....